Rosacea is associated with many different trigger factors. Recently, another potential trigger factor for rosacea was described. It appeared that men who had been taking drugs for erectile dysfunction, were developing rosacea symptoms.
The erectile dysfunction (ED) drugs these men were taking belong to a class of drugs called Phosphodiesterase 5 Inhibitors (PDE5i). Phosphodiesterase 5 inhibitors are not just used to treat ED, but also conditions such as pulmonary hypertension and Raynaud’s phenomenon.
Phosphodiesterase enzymes play an important role in regulating certain signaling pathways inside the cell. The PDE5 enzymes are associated with regulating the Nitric Oxide (NO) signaling pathway.
NO, generated from the amino acid L-Arginine, is released from nerves and endothelium and causes smooth muscle cells lining the blood vessels to relax, which increases blood flow.
Inhibitors of PDE5 prolong the NO signal, thereby increasing the widening of blood vessels and blood flow.
The men in this study were of an average age of 53.6 years and the majority of them reportedly never complained of any (facial) skin problems prior to taking these ED drugs. The men took the PDE5i ED drugs for as little as 7.5 months to 21 months. The average ED tablet intake was 3.4 tablets per week.
The men met all criteria for rosacea and other conditions that could cause a red facial appearance were ruled out. To find out if the erectile dysfunction drugs were able to induce rosacea symptoms, the men were asked to discontinue their use of ED drugs.
While off the ED drugs, the men were treated with topical metronidizole for a period of 8 weeks and their rosacea cleared up except for the telangiectasias.
Three months after stopping the ED drugs, the men were asked to continue their ED treatments. A relapse of rosacea with the associated symptoms of erythema, inflammation and papules was reported for all men who re-initiated their ED treatment.
The findings reported in this study suggest a possible correlation between the use of Phosphodiesterase 5 Inhibitor drugs and the induction of rosacea. The increased production of NO following administration of PDE5 inhibitor drugs, could lead to changes in blood vessels and the development of rosacea in genetically predisposed patients.
It is currently unclear whether nitric oxide is the key agent in this scenario. Previously, no association of increased amounts of NO in rosacea skin could be found by other studies.
Ioannides, D. et al. (2009) Phosphodiesterase-5 inhibitors and rosacea: report of 10 cases. Br. J. Dermatol. 160: 719-20.